Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A proof of the Hoggatt-Bergum conjecture

Author: Andrej Dujella
Journal: Proc. Amer. Math. Soc. 127 (1999), 1999-2005
MSC (1991): Primary 11D09, 11D25, 11B39; Secondary 11J86, 11Y50
Published electronically: March 17, 1999
MathSciNet review: 1605956
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that if $k$ and $d$ are positive integers such that the product of any two distinct elements of the set

\begin{displaymath}\{F_{2k},\, F_{2k+2},\, F_{2k+4},\, d\} \end{displaymath}

increased by $1$ is a perfect square, then $d$ has to be $4F_{2k+1}F_{2k+2}F_{2k+3}$. This is a generalization of the theorem of Baker and Davenport for $k=1$.

References [Enhancements On Off] (What's this?)

  • 1. J. Arkin, V. E. Hoggatt and E. G. Strauss, On Euler's solution of a problem of Diophantus, Fibonacci Quart. 17(1979), 333-339. MR 80m:10009
  • 2. A. Baker and H. Davenport, The equations $3x^2-2=y^2$ and $8x^2-7=z^2$, Quart. J. Math. Oxford Ser. (2) 20(1969), 129-137. MR 40:1333
  • 3. A. Baker and G. Wüstholz, Logarithmic forms and group varieties, J. Reine Angew. Math. 442(1993), 19-62. MR 94i:11050
  • 4. L. E. Dickson, History of the Theory of Numbers, Vol. 2, Chelsea, New York, 1966, pp. 513-520. MR 39:6807b
  • 5. Diophantus of Alexandria, Arithmetics and the Book of Polygonal Numbers, (I. G. Bashmakova, Ed.), Nauka, Moscow, 1974 (in Russian), pp. 103-104, 232. MR 56:8263
  • 6. A. Dujella, The problem of the extension of a parametric family of Diophantine triples, Publ. Math. Debrecen 51(1997), 311-322. CMP 98:05
  • 7. A. Dujella and A. Peth\H{o}, Generalization of a theorem of Baker and Davenport, Quart. J. Math. Oxford Ser. (2) 49 (1998), 291-306. CMP 99:01
  • 8. C. M. Grinstead, On a method of solving a class of Diophantine equations, Math. Comp. 32(1978), 936-940. MR 58:10724
  • 9. V. E. Hoggatt and G. E. Bergum, A problem of Fermat and the Fibonacci sequence, Fibonacci Quart. 15(1977), 323-330. MR 56:15547
  • 10. B. W. Jones, A second variation on a problem of Diophantus and Davenport, Fibonacci Quart. 16(1978), 155-165. MR 81h:10075
  • 11. P. Kanagasabapathy and T. Ponnudurai, The simultaneous Diophantine equations $y^2-3x^2=-2$ and $z^2-8x^2=-7$, Quart. J. Math. Oxford Ser. (2) 26(1975), 275-278. MR 52:8027
  • 12. K. S. Kedlaya, Solving constrained Pell equations, Math. Comp. 67 (1998), 833-842. MR 98g:11147
  • 13. T. Nagell, Introduction to Number Theory, Almqvist, Stockholm, Wiley, New York, 1951. MR 13:207b
  • 14. G. Sansone, Il sistema diofanteo $N+1=x^2$, $3N+1=y^2$, $8N+1=z^2$, Ann. Mat. Pura Appl. (4) 111(1976), 125-151. MR 54:12631

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11D09, 11D25, 11B39, 11J86, 11Y50

Retrieve articles in all journals with MSC (1991): 11D09, 11D25, 11B39, 11J86, 11Y50

Additional Information

Andrej Dujella
Affiliation: Department of Mathematics, University of Zagreb, Bijenička cesta 30, 10000 Zagreb, Croatia

Keywords: Fibonacci numbers, property of Diophantus, simultaneous Pellian equations, linear form in logarithms, Baker-Davenport reduction procedure
Received by editor(s): October 23, 1997
Published electronically: March 17, 1999
Communicated by: David E. Rohrlich
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society